Lauren Levi, DMD, dental oncology, New York, dentist in new york, dental oncologist in new york

630 Fifth Avenue, Suite 1857

New York, NY 10111

Tel: (212) 265-0110

Fax: (212) 265-1767

Email: drlaurenlevi@gmail.com

1468 Madison Avenue

Annenberg Bldg. 2nd Fl.

New York, NY 10029

Tel: (212) 241-0300

  • Facebook - Grey Circle
  • Instagram - Grey Circle
  • Twitter - Grey Circle
  • Pinterest - Grey Circle
  • Tumblr - Grey Circle

Designed By Lauren Levi DMD

Phantom Toothache and Chemotherapy: How are they related?


Certain chemotherapies (vinca alkaloids ie vincristine, vinblastine, etc) may result in neuropathies and mimic a toothache.

Wait what?

Yes, that's right. Certain chemotherapies can actually result in phantom tooth pain in teeth that have no evidence of dental decay and in areas of the mouth with no evidence of dental infection. Patients may complain of throbbing lower jaw pain. These chemotherapeutic agents are also associated with peripheral neuropathy (tingling and loss of sensation of the fingers and toes), and this phantom tooth pain is actually the neuropathy manifesting in the jaw. Nonetheless, the neuropathy manifests differently and instead of the sensation of pins and needles, the sensation of a toothache arises.

What type of chemotherapies are commonly associated with neuropathic pain?

This includes:

  • Vinca alkaloids (vincristine, vinblastine, vinorelbine, etoposide)

  • Eribulin

  • Platinum drugs (carboplatin, cisplatin, oxaliplatin)

  • Taxanes (paclitaxel, docetaxel, cabazitaxel)

  • Thalidomide, lenalidomide, and pomalidomide

  • Bortezomib

  • Carfilzomib

  • Epothilones (ixabepilone)

Okay, so...what does this mean?

This means it is extremely important not only to visit a dentist for a thorough examination to rule out any evidence of dental decay (cavities) or infection but also to tell your dentist if you have a history of chemotherapy and if so which chemotherapeutic agents (if you know them). The phantom toothache usually resolves within a week of completing the offending therapy.

What if the phantom pain arises after I receive therapy?

Sometimes, neuropathic pain may arise after chemotherapy has been completed. There are several treatment modalities that your dental oncologist may implement if you develop neuropathic pain.

Further Reading

Little, James W. Dental Management of the Medically Compromised Patient. St. Louis: Mosby, 2002. Print.

Oral Complications of Cancer Treatment: What the Dental Team Can Do. NIH, n.d. Web. 4 Dec. 2014.

"Oral Complications of Chemotherapy and Head/Neck Radiation (PDQ®." National Cancer Institute. N.p., n.d. Web. 19 Nov. 2014.

#neuropathy #chemotherapy #vincaalkaloids #phantomtoothache